Alert archive / New York / Flood Watches in 2025

Flood Watch 8, NWS Buffalo, NY

July 13, 20258 counties in New York

NWS Buffalo, NY issued this flood watch at Jul 13, 2025, 1:16 AM EDT for 8 counties in New York. It took effect at Jul 13, 2025, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2025, 1:16 AM EDT (05:16 UTC)
In effect from
Jul 13, 2025, 11:00 AM EDT
Expired
Jul 13, 2025, 9:35 PM EDT
In force
11 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Allegany County, NY, Cayuga County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WGUS61 KBUF 130516
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
116 AM EDT Sun Jul 13 2025

NYZ003>006-008-013-014-021-131330-
/O.NEW.KBUF.FA.A.0008.250713T1500Z-250714T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Lowville, Geneseo, Canandaigua, and Wellsville
116 AM EDT Sun Jul 13 2025

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE 
TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Allegany, Livingston, Monroe, 
  Ontario and Wayne.

* WHEN...From 11 AM EDT this morning through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - A slow moving cold front will approach Western and North
    Central New York today. Showers and thunderstorms will
    develop across the region. Locally heavy rainfall is possible
    with rainfall rates near, or exceeding 1" per hour at times.
    Repeated storms over any given location will have the
    potential to lead to poor drainage flooding and Flash
    Flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

HSK
3 follow-up statements
694 
WGUS61 KBUF 130948
FFABUF

Flood Watch
National Weather Service Buffalo NY
548 AM EDT Sun Jul 13 2025

NYZ003>006-008-013-014-021-140000-
/O.CON.KBUF.FA.A.0008.250713T1500Z-250714T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Lowville, Geneseo, Canandaigua, and Wellsville
548 AM EDT Sun Jul 13 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH 
LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Allegany, Livingston, Monroe, 
  Ontario and Wayne.

* WHEN...From 11 AM EDT this morning through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - A slow moving cold front will approach Western and North
    Central New York today. Showers and thunderstorms will
    develop across the region. Locally heavy rainfall is possible
    with rainfall rates near, or exceeding 1" per hour at times.
    Repeated storms over any given location will have the
    potential to lead to poor drainage flooding and Flash
    Flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

HSK
204 
WGUS61 KBUF 132028
FFABUF

Flood Watch
National Weather Service Buffalo NY
428 PM EDT Sun Jul 13 2025

NYZ003>006-008-013-014-021-140430-
/O.CON.KBUF.FA.A.0008.000000T0000Z-250714T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Lowville, Geneseo, Canandaigua, and Wellsville
428 PM EDT Sun Jul 13 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Allegany, Livingston, Monroe, 
  Ontario and Wayne.

* WHEN...Through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - A slow moving cold front will cross western and north central
    New York tonight. Associated showers and thunderstorms will
    produce locally heavy rainfall with rainfall rates near, or
    exceeding 2" per hour at times. Repeated storms over any
    given location will have the potential to lead to poor
    drainage flooding and flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

TMA
267 
WGUS61 KBUF 140135
FFABUF

Flood Watch
National Weather Service Buffalo NY
935 PM EDT Sun Jul 13 2025

NYZ003>006-008-013-014-021-140245-
/O.CAN.KBUF.FA.A.0008.000000T0000Z-250714T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Lowville, Geneseo, Canandaigua, and Wellsville
935 PM EDT Sun Jul 13 2025

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of central and western New 
York, including the following counties, in central New York, Lewis, 
Northern Cayuga and Oswego. In western New York, Allegany, 
Livingston, Monroe, Ontario and Wayne.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

SJW

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Jul 12, 9:29 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 12, 9:29 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
929 PM EDT Sat Jul 12 2025

.SYNOPSIS...
A cold front will approach the area Sunday...and in the process will
generate widespread showers and thunderstorms, some of which could
produce strong gusty winds and locally heavy rainfall. In the wake
of the front drier weather will return on Monday, along with
somewhat cooler temperatures and less humidity.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of this writing any diurnally-driven convection has come to an
end with the loss of daytime heating. Looking ahead through the rest
of tonight...we can expect a sultry night with a modest southerly
flow of subtropical warmth and moisture advecting across our region
out ahead of an approaching trough and cold front. Lows will range
from the upper 60s across the interior portions of the Southern
Tier/North Country to the mid 70s across the lake plains...along
with surface dewpoints ranging within a few degrees of 70. Given
this airmass...there will be a continued chance of a few showers and
thunderstorms as we push through the night...particularly during the
second half of the night as a shortwave trough begins to impinge
upon our area. Some patchy valley fog will also become possible
within the Southern Tier river valleys later on tonight.

Another warm and humid day expected Sunday, but it does not look
quite as hot as this afternoon. That being said...some of the
warmest heat indices could still get into the lower 90s along the
lake plains/Genesee Valley/northern Finger Lakes. All this heat and
humidity will be out ahead of an approaching cold front slowly
pushing into the region, resulting in increasing coverage of showers
and thunderstorms. Precipitable water values rising to 2+" will
bring the risk of locally heavy rainfall. Flooding concerns will
certainly be elevated during this time, especially from slower
moving and/or training thunderstorms. The greatest threat will be
from the interior Southern Tier through the Finger Lakes and east of
Lake Ontario.

Main surface cold front doesn't make it through the area until
Sunday night with convection ending fairly quickly behind the
passage of the front.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Surface high pressure behind a cold front will bring fair weather,
and lowering dewpoints Monday and Tuesday.

As this surface high shifts eastward Wednesday a southernly return
flow of very warm and humid air will bring the return of
uncomfortable conditions (heat index values upper 80s to lower 90s)
with a small chance for an afternoon thunderstorm.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A humid (PWATS 1.75") and a very warm airmass (surface temperatures
in the 80s) Thursday will be accompanied with showers and
thunderstorms upon a warm front...with additional lift for storm
development supported by the passage of a mid level shortwave
trough.

Chances for showers and thunderstorms continue Thursday night
through Friday with the approach and passage of a cold front.

Uncertainty increases to start next weekend as a few 12Z models
depict a slower passage to this cold front with a surface wave upon
which would linger showers and thunderstorms into the start of next
weekend.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of this writing any diurnally-driven convection has come to an
end with the loss of daytime heating. Looking ahead through the rest
of the night...there will remain the risk of a few additional pop-up
showers and thunderstorms and associated brief/localized
restrictions (particularly during the second half of the night) as a
shortwave trough impinges upon our region...though in general VFR
conditions will continue to largely prevail. This being said...some
patchy valley fog and associated reductions in visibility will
become possible across the Southern Tier overnight.

On Sunday...a slow-moving cold front will approach our region and
trigger the development of fairly widespread showers and
thunderstorms (some with locally heavy rainfall) between the late
morning and afternoon hours. These may produce brief/localized
reductions (mainly in visibility) to MVFR or even IFR...with VFR
conditions otherwise prevailing.

Outlook...

Sunday night...Showers and thunderstorms with associated
restrictions across the eastern two-thirds of the area diminishing
from west to east...otherwise VFR with some IFR/MVFR in lower
ceilings possible across the interior of the Southern Tier/North
Country overnight.

Monday and Tuesday...VFR.

Wednesday and Thursday...Mainly VFR. A chance of a shower or
thunderstorm.

&&

.MARINE...
Light winds and minimal wave action will prevail through tonight. A
slow moving cold front will then bring increasing chances of showers
and thunderstorms Sunday through Sunday night. Winds will pick up a
bit ahead and with the front, but will still remain well below any
headline criteria.

Behind the front...winds will be fairly light Sunday night through
Tuesday as high pressure builds in across the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR/TMA
NEAR TERM...JJR/TMA
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...JJR/TMA
MARINE...AR/JJR/TMA
Hazardous weather outlook, Jul 12, 7:12 PM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
712 PM EDT Sat Jul 12 2025

NYZ001>008-010>014-019>021-085-132315-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
712 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slow moving thunderstorms are possible Sunday through Sunday night
and may produce heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-132315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
712 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:59 PM EDTSevere Thunderstorm WarningBUFLewis61 min
Jul 13, 3:23 PM EDTSevere Thunderstorm WarningBUFLewis33 min
Jul 13, 4:02 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego58 min
Jul 13, 4:16 PM EDTFlash Flood WarningBUFCattaraugus3 hr

Nearby

Flood Watches in New York, 2025Every flood watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.